Alert archive / Kentucky / Wind Advisories in 2009

Wind Advisory 1, NWS Jackson, KY

April 13, 2009Harlan County, Letcher County, Kentucky

NWS Jackson, KY issued this wind advisory at Apr 13, 2009, 3:30 AM EDT for Harlan County, Letcher County, Kentucky. It took effect at Apr 13, 2009, 4:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2009, 3:30 AM EDT (07:30 UTC)
In effect from
Apr 13, 2009, 4:00 AM EDT
Expired
Apr 13, 2009, 3:15 PM EDT
In force
11 hr
Issued by
NWS Jackson, KY

Counties Harlan County, KY, Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2467 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KJKL 130730
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EDT MON APR 13 2009

KYZ088-118-131600-
/O.NEW.KJKL.WI.Y.0001.090413T0800Z-090413T2000Z/
HARLAN-LETCHER-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG
330 AM EDT MON APR 13 2009

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON.

LOW PRESSURE WILL TRACK NORTHEAST INTO INDIANA BY THIS AFTERNOON.
THIS SYSTEM WILL BRING STRENGTHENING SOUTHEAST WINDS ALOFT THROUGH
THE DAY. WHILE WINDS FOR MOST LOCATIONS WILL BE IN THE 10 TO 20 MPH
RANGE... A FEW LOCALIZED SUDDEN GUSTS UP TO 45 MPH CAN BE EXPECTED
AT TIMES AS STRONGER WINDS ALOFT MIX DOWN TO THE SURFACE. THE THREAT
FOR HIGH WIND GUSTS WILL END BY LATE AFTERNOON AS WIND SPEEDS
DIMINISH ALOFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR WIND
GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

ABE
2 follow-up statements
000 
WWUS73 KJKL 131543
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1143 AM EDT MON APR 13 2009

KYZ088-118-132000-
/O.CON.KJKL.WI.Y.0001.000000T0000Z-090413T2000Z/
HARLAN-LETCHER-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG
1143 AM EDT MON APR 13 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. 

LOW PRESSURE WILL TRACK NORTHEAST INTO INDIANA BY THIS AFTERNOON.
THIS SYSTEM WILL BRING STRENGTHENING SOUTHEAST WINDS ALOFT
THROUGH THE DAY. WINDS FOR MOST LOCATIONS WILL BE IN THE 10 TO 20
MPH RANGE...HOWEVER A FEW LOCALIZED SUDDEN GUSTS UP TO 45 MPH CAN BE
EXPECTED AT TIMES ON THE HIGHER RIDGETOPS ALONG PINE AND BLACK
MOUNTAIN. THE THREAT FOR HIGH WIND GUSTS WILL END BY LATE AFTERNOON
AS WIND SPEEDS DIMINISH ALOFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

ABE/GEOGERIAN
000 
WWUS73 KJKL 131915
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EDT MON APR 13 2009

KYZ088-118-132015-
/O.CAN.KJKL.WI.Y.0001.000000T0000Z-090413T2000Z/
HARLAN-LETCHER-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG
315 PM EDT MON APR 13 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WIND
ADVISORY. 

WINDS ALOFT HAVE WEAKENED...ENDING THE THREAT OF MIXING DOWN STRONGER
WINDS TO THE SURFACE. A FEW GUSTS UP TO 35 MPH WILL STILL BE
POSSIBLE ON THE HIGHER RIDGETOPS ALONG PINE AND BLACK MOUNTAIN
THROUGH THE REST OF THIS AFTERNOON.

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Apr 13, 3:05 AM EDT, 25 minutes earlier.

Area forecast discussion, Apr 13, 3:05 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
305 AM EDT MON APR 13 2009

.SHORT TERM.../TODAY THROUGH TUESDAY/...UPDATED

CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE NEAR MEMPHIS. THIS AREA
OF LOW PRESSURE WILL MOVE SLOWLY NORTHEAST TO SOUTHWEST INDIANA BY
THIS EVENING AND THEN EASTWARD ACROSS NORTHERN KENTUCKY THROUGH THE
DAY ON TUESDAY. FORECASTER CONFIDENCE IN THE SENSIBLE WEATHER THAT
THIS SYSTEM WILL BRING TO THE AREA THROUGHOUT THE PERIOD IS
UNCHARACTERISTICALLY LOW AS THE VARIOUS SHORT TERM MODELS ARE NOT
HANDLING THINGS TOO WELL. ALL IN ALL... THE 13/00Z GFS SEEMS TO BE
HANDLING THINGS THE BEST. THIS SEEMS TO BE ILLUSTRATED BEST BY HOW
THE MODEL IS HANDLING THE MOISTURE ROBBING CONVECTION OVER THE DEEP
SOUTH AND HOW LITTLE QPF IT PRINTS OUT OVER OUR AREA TODAY COMPARED
TO THE 13/00Z NAM. WITH THIS IN MIND... DECIDED TO STAY CLOSEST TO
THE GFS AND ITS ASSOCIATED MOS GUIDANCE FOR ADJUSTMENTS TO INHERITED
FORECAST.

FIRST CONCERN IS WITH THE RAINFALL PRESENTLY SPREADING ACROSS THE
AREA. THIS IS HAVING A VERY TOUGH TIME MEASURING AND WITH LITTLE
ACTIVITY UPSTREAM OVER TENNESSEE... FEEL SITUATION DOES NOT WARRANT
CATEGORICAL POPS TODAY... ESPECIALLY WITH THE FACT THAT DOWNSLOPE
FLOW ACTUALLY STRENGTHENS THIS MORNING. THIS LEADS TO OUR NEXT
PROBLEM AND THAT IS THE POSSIBILITY OF ADVISORY CRITERIA WINDS FOR A
FEW SPOTS IN OUR VIRGINIA BORDER COUNTIES. PROGS INDICATE
PERPENDICULAR RIDGETOP WINDS AND STRONG DOWNGLIDE AS THE LOW LEVEL
JET SWINGS ACROSS TODAY. THIS IS A SETUP THAT CAN YIELD LOCALIZED
HIGH WIND GUSTS DOWNSTREAM (NORTHWEST) OF THE HIGHEST SECTIONS OF
PINE AND BLACK MOUNTAINS. THUS DECIDED TO ISSUE A WIND ADVISORY FOR
HARLAN AND LETCHER COUNTIES THROUGH 4 PM... WHEN LOW LEVEL JET
WEAKENS AND FLOW TURNS MORE SOUTHERLY.

SHOWER ACTIVITY SHOULD BE RATHER SCATTERED THIS AFTERNOON BUT
INCLUDES A THREAT FOR A THUNDERSTORM. SPC HAS SHIFTED EASTWARD THE
SLIGHT RISK AREA FOR DAY 1 AND IT NOW INCLUDES OUR WESTERN COUNTIES.
THIS THREAT (AND OUR HIGH TEMP FORECAST FOR THAT MATTER) WILL HING
LARGELY ON HOW MANY BREAKS DEVELOP IN THE CLOUDS THIS AFTERNOON SO
WILL JUST HAVE TO MONITOR THAT CLOSELY. AFTER A BRIEF LULL IN THE
SHOWERS THIS EVENING... ACTIVITY SHOULD RAMP UP AGAIN TOWARDS DAWN
ON TUESDAY AS A COLD FRONT PASSES THROUGH THE AREA. WILL CONTINUE TO
MENTION A SLIGHT CHANCE OF THUNDER WITH THIS FEATURE ALTHOUGH TIME
OF DAY LIMITS INSTABILITY. UPPER LOW AND ASSOCIATED COLD POOL ALOFT
MOVING OVERHEAD SHOULD PROLONG THE SHOWER THREAT INTO TUESDAY
AFTERNOON AND CANNOT TOTALLY RULE OUT ANOTHER THUNDERSTORM... BUT
THAT ONCE AGAIN DEPENDS ON ANY BREAKS IN THE CLOUDS.

.LONG TERM.../TUESDAY NIGHT THROUGH SUNDAY/

THE LONG TERM PORTION OF THE FORECAST BEGINS WITH SO-SO MODEL
AGREEMENT ALOFT AS THE MODELS TAKE ANOTHER IN A SERIES OF CLOSED
UPPER LOWS ACROSS THE OHIO VALLEY. DUE TO THESE DIFFERENCES...IT
BECOMES VERY HARD TO WRAP YOUR ARMS AROUND THE PROGRESSION AND
TIMING OF THE SURFACE FEATURES AS THEY MOVE ACROSS THE AREA. ALL THE
MODEL SOLUTIONS WILL RESULT IN AN UNSETTLED WEATHER PATTERN...THE
QUESTION THEN BECOMES THE TIMING AND THE NATURE OF THE PRECIPITATION
PATTERNS. DUE TO SUCH LOW CONFIDENCE...I DID NOT TRY TO ADD ANY
SPECIFICS TO THE PREVIOUS FORECAST...BUT RATHER LET IT RIDE FOR NOW.
BOTH THE GFS AND NAM ARE SHOWING A MORE PRONOUNCED SECONDARY SYSTEM
BEHIND THE INITIAL COLD FRONT WHICH MOVES THOUGH THE AREA ON MONDAY.
THE REASON FOR THIS DIFFERENCE GOES BACK TO THE SERIES OF UPPER LOW
PRESSURE SYSTEMS WHICH ARE QUITE VARIANT. SO UNTIL THE MODELS REALLY
LOCK IN ON A SOLUTION...I DO NOT PLAN ON MAKING ANY BIG CHANGES.
GOING FURTHER OUT IN THE FORECAST PERIOD...THE GFS IS BEGINNING TO
LINE UP WITH THE SLOWER ECMWF. THERE ARE STILL MAJOR DIFFERENCES...
HOWEVER IT LOOKS TO BE DRY FOR A WHILE BEFORE THE NEXT SYSTEM ROLLS
IN HERE. DELAYED THE ONSET OF PRECIPITATION TO SUNDAY...DECIDING TO
GO MORE WITH THE ECMWF SOLUTION. MADE ADJUSTMENTS TO THE WIND AND
TEMPS TO GO WITH THE CHANGE IN THE FORECAST.

&&

.AVIATION.../06Z TO 06Z/

BAND OF RAIN NOW OVERSPREADING WESTERN TERMINALS BUT VERY LIGHT AND
FALLING FROM MID LEVEL CIGS. UPSTREAM OBS SHOW CIGS AROUND 6K FT AND
STRENGTHENING DOWNSLOPE EAST-SOUTHEASTERLY FLOW SHOULD KEEP VFR CIGS
THROUGHOUT THE MORNING FOR ALL BUT SME AND HAVE IMPROVED TAFS
MARKEDLY. PRECIP SHOULD BECOME MORE SHOWERY IN NATURE LATER THIS
MORNING AND WINDS WILL LIKELY BECOME SOMEWHAT GUSTY AS WELL AS THEY
VEER AROUND TO A MORE SOUTHERLY DIRECTION BY AFTERNOON. A STRAY
THUNDERSTORM MAY ALSO DEVELOP THIS AFTERNOON BUT WILL ONLY ADVERTISE
A CB CLOUD GROUP FOR NOW WITH COVERAGE EXPECTED TO BE ISOLATED AT
BEST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR HARLAN AND LETCHER
COUNTIES.

&&

SHORT TERM...ABE
LONG TERM...JJ
AVIATION...ABE
Hazardous weather outlook, Apr 12, 4:10 PM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EDT SUN APR 12 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
410 PM EDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF

Nearby

Wind Advisories in Kentucky, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.